Alert archive / Wyoming / High Wind Watches in 2017

High Wind Watch 6, NWS Riverton, WY

February 19, 20175 counties in Wyoming

NWS Riverton, WY issued this high wind watch at Feb 19, 2017, 2:10 PM MST for 5 counties in Wyoming. It took effect at Feb 20, 2017, 5:00 AM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2017, 2:10 PM MST (21:10 UTC)
In effect from
Feb 20, 2017, 5:00 AM MST
Expired
Feb 20, 2017, 11:08 AM MST
In force
6 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Natrona County, WY, Sublette County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 27 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Feb 19, 10:20 AM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Feb 19, 10:20 AM MST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1020 AM MST Sun Feb 19 2017

.SHORT TERM...Today through Tuesday night

A wet and progressive pattern this week, as the first in a series
of shortwaves moves over the area today. Light to moderate snow
will fall in the western mountains, with snow to a rain/snow mix
in the valleys by this afternoon. Most of the impact from this
system will be this morning, with advisory amounts of snow still
on track. This trough will quickly exit the area tonight, with
light snow remaining possible over NW portions. An upper level
ridge will be in place over the region through the rest of the
forecast period, as a longwave trough digs over the eastern
Pacific. This will set up SW winds aloft, along with the nose of
the PFJ and bring Pacific moisture over the area. Most of this
will stay confined across western portions, allowing for upslope
flow to generate persistent precipitation. The PFJ will establish
itself over western portions with 100-120kt jet max by 12Z Monday.
The PFJ will spread across the rest of the state after 12Z Tuesday
and remain in place through the rest of the forecast period. These
winds will impact the region from Sunday night through Tuesday
night, with 50kt H7 winds developing across much of the area after
00Z Tuesday. A mountain wave looks to be possible tonight near
Clark and Chief Joseph from 00Z to 12Z Monday, with gusts up to 70
mph possible. Strong winds will also occur over southern portions
of the Absarokas and the east slopes of the Wind Rivers. Seeing a
similar signature from last week's Chinook event with these
winds. Models did not do a good job translating those winds into
the central basins, that led to the breezy winds and warming
temperatures. This would mainly impact Big Horn County, where ice
on the rivers and creeks haven't thawed nor has the snow pack in
the basin been reduced by an appreciable amount.

H7 temps will also warm on Monday, ranging between -2 to -4C over
western portions. A cold front will move through Tuesday
afternoon, cooling temperatures back to -7 to -12C. Thus, only
expecting minor snowfall accumulations in the western valleys.
However, a Winter Storm Watch may be needed for the western
mountains from Monday morning through Tuesday night and possibly
into Wednesday. The Jackson Valley and the Upper Green River Basin
Foothills could be included in this area, as cooler temperatures
will be possible from Monday night onward.

.LONG TERM...Wednesday through Sunday

Wednesday could be relatively quiet as one storm pushes away, and
another one takes aim at the Cowboy State. Having said that, a moist
southwest flow will continue to keep good chances of snowfall across
west and southwest, with possibly some precip pushing east of the
Divide. Models are hinting at the best area for precipitation will
be across Sweetwater County where models a weak mid-level
convergence zone. Winds will be weaker Wednesday as the surface
gradient relaxes and winds in the low-levels weaken and back a bit.

Wednesday night, a major trough will push east into Great Basin with
lee surface cyclogenesis occurring across the Front Range of
Colorado. Models show the 700mb circulation by 12Z Thursday in the
south-central Wyoming to northern Utah/Colorado area, before pushing
quickly east northeast across southeast Wyoming/northeast Colorado
during the day Thursday. As this occurs this will put central
Wyoming in good position for significant snowfall with a combination
of isentropic lift/upslope flow and a decent dendritic growth zone.
Still some uncertainty with the track/intensity, but models have
been consistent for the possibility of a winter storm for central
Wyoming for several runs now. The storm gradually moves away
Thursday night, but residual moisture and some left over energy will
keep some snowfall chances across much of the region Friday. Next
weekend, the forecast area is progged to be split between the
northern/southern storm tracks. However, there could be enough to
energy for some light snow mainly over the mountains.

Temperatures are expected to be seasonal on Wednesday, but below
average temperatures are expected Thursday into next weekend in wake
of the canadian cold front late Wednesday night/Thursday.

&&

.AVIATION.../12Z ISSUANCE/

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

Snow, possibly mixed with rain at times, will occur through 21Z.
Then the snow decreases after 21Z in the lower elevations of
the west. Isolated snow showers linger in the far west mountains
through this evening. Expect widespread MVFR to IFR conditions
through 21Z, then improving conditions by 00Z. More precipitation
with lowering ceilings will move into the west on Monday, but should
hold off until aftter 18Z.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

VFR conditions will prevail at the terminal sites through the
period. A gusty wind will continue in vicinity of KCPR through
01Z Monday and again after 15Z Monday. Isolated rain showers will
occur today into this evening.

&&

.FIRE WEATHER...

Rain and snow will occur across the west today, with windy
conditions from eastern Sweetwater County to southern Johnson
County, the east slopes of the Wind River and Bighorn Mountains,
and over the Owl Creek and Bridger Mountains. There will be a
brief window of strong winds tonight over the east slopes of the
Wind River and Absaroka Mountains and the Cody Foothills, but will
remain gusty through the middle of the week. Strong winds will
also be possible over the Wind corridor by Tuesday, as a cold
front moves through the state. Precipitation will mainly stay
confined west of the Divide, with isolated activity possible east
of the Divide through Tuesday night.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST this afternoon for WYZ001-
012-014-015-024.

&&

SHORT TERM...LaVoie
LONG TERM...WM
AVIATION...Hattings
FIRE WEATHER...LaVoie
Hazardous weather outlook, Feb 19, 2:47 AM MST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
247 AM MST Sun Feb 19 2017

WYZ001>020-022>030-201300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
247 AM MST Sun Feb 19 2017

...Flood Advisory remains in effect for the Big Horn River
roughly between Worland and Greybull today...

...Winter Weather Advisory for the western mountains today...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Ice jam flooding continues to slowly decrease across portions of
northern Wyoming.

Periods of light to moderate snow, with strong winds causing
blowing and drifting snow in the western mountains through
today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday through Tuesday night...Strong to potentially high winds
from Jeffrey City to Casper and at the higher elevations Monday
through Tuesday and in the Cody Foothills and possibly Lander
Foothills late Monday into Tuesday. Significant snow likely in the
far west Monday through Tuesday night.

Wednesday Night Through Thursday Night...Significant snow probable
in central Wyoming along with windy conditions causing significant
blowing and drifting snow.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any river or creek flooding, as
well as snowfall amounts. Thank you!

Team Riverton

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 12:19 PM MSTAreal Flood AdvisoryRIWBig Horn24 hr
Feb 19, 2:10 PM MSTHigh Wind WarningRIWFremont, Hot Springs, Johnson, Natrona, Park, Sweetwater and 1 more69 hr
Feb 19, 2:29 PM MSTWinter Storm WatchRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton13 hr

Nearby

High Wind Watches in Wyoming, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.